It is the purpose of this paper to report a patient who developed hypoparathyroidism following the administration of radioactive iodine (131I) for treatment of hyperthyroidism. The medical literature will be reviewed and the pathogenesis of post 131I hypoparathyroidism commented upon.
A 58-year-old Negro man was admitted to Cook County Hospital on March 17, 1965, complaining of goiter and weight loss of 18.1 kg (40 lb) in spite of excellent appetite, generalized weakness, and nervousness of six months' duration. He also complained of ankle edema and dyspnea on exertion. A daughter had been treated for hyperthyroidism. Physical examination revealed a tall, thin, hyperkinetic man with a blood pressure of 120/70 mm Hg; pulse rate, 96 beats per minute; respiration, 22 breaths per minute; and temperature, 98.6 F (37 C). His skin was smooth, warm, and moist; his upper eyelids were retracted but he had no exophthalmos. The